Kansas, 2005

Hail in Kansas, June 27 to 28, 2005

June 27 to 28, 2005 · NWS GID · 10 events in 6 counties and zones

Hail up to 2 inches in diameter fell over north-central Kansas from severe thunderstorms in the area. 5 to 2 inches in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$125,000
Crop damage
$250,000
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Hail up to 2 inches in diameter fell over north-central Kansas from severe thunderstorms in the area. Phillipsburg reported hail from 1.5 to 2 inches in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 27, 2:08 PM CST, 3 hours 47 minutes earlier.

Area forecast discussion, Jun 27, 2:08 PM CST, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
308 PM CDT MON JUN 27 2005

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT.  MAJOR CONCERNS
THROUGH THIS PERIOD REVOLVE AROUND PRECIP CHANCES TONIGHT AND THEN
AGAIN WEDNESDAY NIGHT ALONG WITH TEMPS EACH DAY.  EARLY AFTN
ANALYSIS REVEALED NEARLY STATIONARY FRONTAL BOUNDARY LAID ACROSS THE
AREA...ROUGHLY FROM KMCK TO KODX TO KFSD.  SOUTH OF THE BOUNDARY...
ISOLD CONVECTION HAD FIRED NEAR KJYR EARLY THIS AFTN OWING TO AREA
OF GOOD LOW/MID-LEVEL WARM ADVECTION ALONG WITH GOOD MORNING HEATING
AND RESULTANT INSTABILITY.

BOUNDARY WILL MAKE LITTLE PROGRESS UNTIL VERY LATE TONIGHT AS BEST
PRESSURE RISES REMAIN WELL TO THE NORTHEAST OF THE AREA.  WEAK
SHORTWAVE MOVING INTO WESTERN NE/SD THIS EVENING COMBINED WITH
INCREASINGLY EASTERLY UPSLOPE FLOW INTO THE HIGH PLAINS NORTH OF THE
BOUNDARY WILL LIKELY KICK OFF ANOTHER ROUND OF CONVECTION ALONG AND
JUST NORTH OF BOUNDARY TONIGHT.  AS CONVECTION MOVES EAST ALONG THE
BOUNDARY...IT WILL COME INTO AN INCREASINGLY FAVORABLE ENVIRONMENT
AS ALL MODELS CONTINUE TO INDICATE DEVELOPING COUPLED JET STRUCTURE
AND ENHANCED DIVERGENCE ALOFT...WHICH...COMBINED WITH INCREASING LLJ
INTO CENTRAL NE...SHOULD HELP SUSTAIN STORMS WELL INTO THE NIGHT.
THE ONLY REAL QUESTION IS JUST HOW FAR WEST THE STORMS WILL TRACK
OVERNIGHT.  PREVIOUS SYSTEMS OF A SIMILAR NATURE HAVE HAD A TENDENCY
TO END UP A BIT FARTHER WEST THAN INITIALLY FCST...SO HAVE MADE BEST
GUESS WITH HIGHER POPS...RUNNING ROUGHLY FROM KEAR TO KHJH AND NORTH.

ATTENTION THEN TURNS TO TEMPS TOMORROW AS LEFTOVER MORNING CLOUDS
WILL LIKELY HINDER WARMING TO SOME DEGREE.  HOWEVER...WITH H8 TEMPS
ONCE AGAIN SOARING TO AROUND 27C OR SO...FEEL 90S ARE AGAIN
WARRANTED AS STRONG AFTN SUNSHINE WILL ALLOW THINGS TO WARM
QUICKLY.  NEXT COLD FRONT SHOULD ARRIVE SOMETIME ON WEDNESDAY AS
STRONG NORTHERN STREAM SHORTWAVE MOVES JUST NORTH OF THE AREA.  AS
SUCH...HAVE SOME CONCERNS ABOUT TIMING OF THE FROPA AS EARLY TIMING
WILL CERTAINLY HINDER WARMING CONSIDERABLY FOR SOME AREAS.  FOR
NOW...HAVE GONE WITH A BLENDED APPROACH FOR FRONTAL POSITION...WHICH
WOULD PLACE THE FRONT SOMEWHERE NEAR THE STATE LINE.  AS SUCH...HAVE
LOWERED TEMPS JUST A BIT TO THE NORTH OF THIS AREA...HOWEVER
COMPRESSIONAL WARMING TO THE SOUTH OF THE BOUNDARY COMBINED WITH H8
TEMPS OF 30C OR BETTER AND DOWNSLOPE COMPONENT OF LOW-LEVEL FLOW
SHOULD ALLOW TEMPS OVR THE SOUTH TO SOAR ABOVE 100.  AS NORTHERN
STREAM SHORTWAVE MOVES CLOSER WEDNESDAY NIGHT...EXPECT STORMS TO
ONCE AGAIN FIRE OVER AT LEAST PART OF THE AREA...AND FOR NOW HAVE
SIMPLY LEFT POPS IN PLACE OVR THE ENTIRE AREA TO MAINTAIN
CONSISTENCY FOR THIS PERIOD.

.LONG TERM...THURSDAY THROUGH MONDAY. PRIMARY FORECAST CHALLENGE
RELATES TO CHANCE OF PRECIPITATION ON SUNDAY AND THEN WARMING INTO
THE WEEKEND.

A COLD FRONT WILL SINK SOUTH OF OUR CWA WEDNESDAY NIGHT
TAKING HOT AND STICKY AIR WITH IT. THEREFORE...THURSDAY AND FRIDAY
WILL BE REFRESHINGLY COOLER WITH MOST LOCATIONS IN THE LOW TO MID
80S.  HOWEVER...HOT WEATHER WILL QUICKLY RETURN ON SOUTHERLY FLOW
BY THE WEEKEND.  TEMPERATURES ON BOTH SATURDAY AND SUNDAY WILL
REACH INTO THE LOW TO MID 90S.  A WEAK SHORT WAVE WILL TRACK ACROSS
THE NORTHERN PLAINS LATE SATURDAY THROUGH SUNDAY.  EXACT TIMING AND
STRENGTH IS STILL QUESTIONABLE AND THE GREATEST THREAT OF
PRECIPITATION APPEARS TO BE NORTH AND EAST OF OUR CWA.  A STRONG
MID LEVEL CAP SHOULD INHIBIT CONVECTION ACROSS MOST OF THE AREA.
CONSEQUENTLY...HAVE CONTINUED WITH THE GOING FORECAST CALLING FOR
HOT AND DRY CONDITIONS THIS WEEKEND.  THE SYSTEM
WILL NEED TO BE CLOSELY MONITORED IN THE COMING DAYS AND
PRECIPITATION MAY NEED TO BE ADDED IF THE SHORT WAVE
COMES OUT OF THE ROCKIES STRONGER AND FURTHER SOUTH.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

LAWRENCE/WESELY/MANNING
Hazardous weather outlook, Jun 27, 10:13 AM CST, 7 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
1113 AM CDT MON JUN 27 2005

NEZ039>041-046>049-061>064-075>077-086-087-281200-
ADAMS NE-BUFFALO NE-CLAY NE-FILLMORE NE-GREELEY NE-HALL NE-
HAMILTON NE-HOWARD NE-MERRICK NE-NANCE NE-NUCKOLLS NE-POLK NE-
SHERMAN NE-THAYER NE-VALLEY NE-YORK NE-
INCLUDING THE CITIES OF...GRAND ISLAND...HASTINGS...KEARNEY AND YORK
1113 AM CDT MON JUN 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THOSE AREAS IN SOUTH CENTRAL
NEBRASKA ALONG AND EAST OF A LINE FROM ORD TO KEARNEY TO NELSON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE OUTLOOK AREA LATE THIS
EVENING AND CONTINUE THROUGH INTO THE OVERNIGHT HOURS.  A FEW OF THE
STORMS MAY BECOME SEVERE THIS EVENING WITH THE MAIN THREATS BEING
LARGE HAIL UP TO THE SIZE OF QUARTERS AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE AGAIN POSSIBLE LATE WEDNESDAY AFTERNOON AND EVENING
AS A STRONG COLD FRONT MOVES INTO THE AREA.  AT THIS TIME...THE
PROBABILITY FOR WIDESPREAD SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATE THIS EVENING AND TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWER CASE)

KSZ005>007-017>019-NEZ060-072>074-082>085-281200-
DAWSON NE-FRANKLIN NE-FURNAS NE-GOSPER NE-HARLAN NE-JEWELL KS-
KEARNEY NE-MITCHELL KS-OSBORNE KS-PHELPS NE-PHILLIPS KS-ROOKS KS-
SMITH KS-WEBSTER NE-
INCLUDING THE CITIES OF...HOLDREGE...LEXINGTON AND PHILLIPSBURG
1113 AM CDT MON JUN 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THOSE AREAS IN SOUTH CENTRAL
NEBRASKA WEST OF A LINE FROM ORD TO KEARNEY TO NELSON...AND ALSO FOR
NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE OVERNIGHT...PRIMARILY ACROSS
SOUTH CENTRAL NEBRASKA.  SEVERE WEATHER IS NOT EXPECTED WITH THESE
STORMS...HOWEVER ANY THUNDERSTORM CAN PRODUCE DANGEROUS LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE AGAIN POSSIBLE LATE WEDNESDAY AFTERNOON AND EVENING
AS A STRONG COLD FRONT MOVES INTO THE AREA.  AT THIS TIME...THE
PROBABILITY FOR WIDESPREAD SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWER CASE)

LAWRENCE

The radar

The Grand Island radar (KUEX), 144 km away, was scanning. The volume nearest the first event began at 23:54 UTC.

Open the radar archive at this moment

Event by event

10 hail. Local standard time, as filed.

Hail, Rooks

When
June 27, 5:55 PM CST
Where
Rooks County, 4 mi N of Damar
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$250,000
Reported by
LAW ENFORCEMENT
Coordinates
39.367, -99.583

Hail, Smith

When
June 27, 6:55 PM CST
Where
Smith County, 2 mi S of Smith Center
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.750, -98.783

Hail, Jewell

When
June 27, 8:05 PM CST
Where
Jewell County, 5 mi N of Burr Oak
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.933, -98.300

Hail, Rooks

When
June 27, 9:35 PM CST
Where
Rooks County, 15 mi N of Damar
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.533, -99.583

Hail, Phillips

When
June 27, 10:45 PM CST
Where
Phillips County, 2 mi N of Agra
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.800, -99.117

Hail, Phillips

When
June 27, 11:12 PM CST
Where
Phillips County, 5 mi W of Phillipsburg
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.750, -99.417

Hail, Phillips

When
June 27, 11:25 PM CST
Where
Phillips County, Phillipsburg
Measured
2 in hail
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
39.750, -99.317

Hail, Osborne

When
June 27, 11:40 PM CST
Where
Osborne County, Osborne
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.433, -98.700

Hail, Phillips

When
June 27, 11:45 PM CST
Where
Phillips County, Phillipsburg
Measured
1.25 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.750, -99.317

Hail, Mitchell

When
June 28, 12:00 AM CST
Where
Mitchell County, Tipton
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.333, -98.483

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5452181, 5452182, 5452183, 5452184, 5452185, 5452186, 5452187, 5452188, 5452189, 5452190.